Texas, 2021

Flood in Texas, June 30, 2021

June 30, 2021 · NWS MAF · 1 event in 1 county or zone

An upper level low pressure was to the west of the region which aided in atmospheric lift over Southeast New Mexico and West Texas. Convergence was also over the area which allowed for more lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low pressure was to the west of the region which aided in atmospheric lift over Southeast New Mexico and West Texas. Convergence was also over the area which allowed for more lift. An abundance of moisture was in place. These conditions resulted in flooding across Culberson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 30, 5:21 AM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 30, 5:21 AM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
621 AM CDT Wed Jun 30 2021

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 615 AM CDT Wed Jun 30 2021

Patchy stratus has developed across the area... mostly MVFR cigs
but some IFR mixed in. Expect this to continue until 15z then
conditions should become VFR. Will have showers and storms develop
today especially west... only mentioned in CNM TAF.

&&

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 340 AM CDT Wed Jun 30 2021

Upper ridge centered over Texarkana this morning will build west
into the region today.  This will result in a warming and drying
trend.  The ridge will continue to drift west on Thursday.

As of 08z the surface remains very moist with dewpts in the 60s with
a few 70s.  Wind will remain primarily SE keeping moisture flowing
into the region.  Not much nocturnal convection going on early this
morning.  Overall model qpf does not develop that much additional
rain today and pops are lower than past few days.  Best chance today
looks to be out west over the higher elevations where day time
heating and orographic lift combine.  Going to end most of the
current Flash Flood Watch a few hours early then extend the watch
through today for Eddy County and Culberson County.  Portions of
Eddy county received heavy rain yesterday and there is some ongoing
river flooding there... this area specifically will be prone to
flooding again today if rain is received.  Additional rainfall of
0.5 to 1.0 inch is possible in the watch area today but that should
be on the high side of estimates.

Though it remains below normal temperatures should be a few degrees
warmer today in the 80s and continue to warm into the 90s on
Thursday.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 340 AM CDT Wed Jun 30 2021

On Friday, the 592 dam high will relocate over the 4-corners
region placing our forecast area under NW flow aloft. A deepening
trof over the E CONUS will help propel a cold front down thru the
S Plains early Friday morning. Models continue to speed up the
progression of this front with the NAM now showing it reaching the
far NE CWA around 12Z-15Z. Temperatures could be a bit cooler
across the northern basin as a result, however highs are still
expected to reach the U80s/L90s across much of the area.

Precipitation chances will increase throughout Friday afternoon
and evening, especially over SE NM and the N Permian Basin. Heavy
rainfall could lead to localized flash flooding over ground that
is already saturated from previous rains. Precipitation should
linger into this weekend as the frontal boundary stalls out and
numerous mid-lvl shrtwvs progress overhead. The NBM is maintaining
30-50 PoPs areawide Saturday and Sunday. The wet stretch of
weather will continue into next week as an ULL drops into TX by
Monday. Lift assocd with the ULL combined with abundant moisture
will keep chances of showers and storms in play through mid-week.
Temperatures will also remain well below normal as we head into
July.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               87  70  89  71 /  30  10  10  20
Carlsbad                 82  68  86  69 /  60  40  30  40
Dryden                   90  74  93  71 /  30  30  20  10
Fort Stockton            86  69  91  68 /  40  30  20  10
Guadalupe Pass           76  60  80  65 /  70  40  40  40
Hobbs                    83  67  87  68 /  50  30  20  30
Marfa                    78  62  84  60 /  50  30  30  30
Midland Intl Airport     85  70  88  70 /  30  20  10  20
Odessa                   85  70  89  70 /  30  20  20  20
Wink                     87  71  92  71 /  40  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this evening for Eastern Culberson
     County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Van Horn and Highway 54 Corridor.

NM...Flash Flood Watch through this afternoon for Eddy County Plains-
     Guadalupe Mountains of Eddy County.

&&

SHORT TERM...72
LONG TERM....24
AVIATION...72
Hazardous weather outlook, Jun 30, 3:06 AM CST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
406 AM CDT Wed Jun 30 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-010915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
406 AM CDT Wed Jun 30 2021 /306 AM MDT Wed Jun 30 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Thunderstorms are likely today across the higher elevations with
lower chances elsewhere. The main concern with these storms will be
the potential for heavy rain that could lead to flash flooding. A
Flash Flood Watch is in effect today for the counties of Eddy and
Culberson.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms producing heavy rainfall that may result in flash
flooding are possible over Southeast New Mexico and West Texas each
day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated however any reports of
flooding or flash flooding can be relayed to local officials or the
NWS.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Jun 30, 7:31 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
831 AM CDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLOOD            6 E ODESSA              31.85N 102.27W
06/28/2021                   Midland            TX   EMERGENCY MNGR

            WATER INTO HOMES IN EAST ODESSA

&&

SCOTT.KLEEBAUER
Local storm report, Jun 30, 7:35 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
835 AM CDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLOOD            10 N CARLSBAD           32.55N 104.24W
06/29/2021                   Eddy               NM   NEWSPAPER

            NUMERSOUS ROADS REPORTED UNDER WATER. SEVERAL ROAD
            CLOSURES BETWEEN ARTESIA AND CARLSBAD.

&&

SCOTT.KLEEBAUER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Culberson

When
June 30, 8:45 AM CST to 11:00 AM CST
Where
Culberson County, 7.81 mi NNE of Pine Spgs to 8.33 mi NNE of Pine Spgs
Cause
Heavy Rain
Property damage
$1,000
Reported by
Social Media
Coordinates
31.988, -104.761

Heavy rain resulted in flooding in Culberson County. McKittrick Canyon was closed due to flooding. The cost of damage is a very rough estimate.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970668.